Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 92, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 29, 2004, 1:20 AM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 1:20 AM PST (09:20 UTC)
- Expired
- Dec 29, 2004, 4:00 AM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 290924 FFWSGX CAC071-291200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 120 AM PST WED DEC 29 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...RANCHO CUCAMONGA...HIGHLAND...HESPERIA...FONTANA...INCLUDING THE BURN AREAS IN THE SAN BERNARDINO COUNTY MOUNTAINS. * UNTIL 400 AM PST * AT 112 AM PST...FLASH FLOODING AND ROCK SLIDES WERE REPORTED IN THE UPPER WATERMAN CANYON AREA. MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3407 11765 3451 11755 3441 11707 3410 11685 $$ ECC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 9:00 PM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 28, 9:00 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 900 PM PST TUE DEC 28 2004 .SYNOPSIS...A STRONG PACIFIC STORM WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...THROUGH WEDNESDAY. SNOW WILL OCCUR AT THE HIGHER ELEVATIONS. SOME THUNDERSTORMS WILL ALSO OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...WITH A WINTER STORM WARNING ABOVE 6500 FEET. STRONG GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS...THROUGH WEDNESDAY MORNING. A HIGH WIND WARNING AND WIND ADVISORY ARE IN EFFECT. COOL AND UNSETTLED WEATHER WILL CONTINUE WITH A CHANCE OF SHOWERS THROUGH THE END OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. FUN FEATURES IN BETWEEN WAVES OF THIS BIG STORM...LIKE SOME TSTORMS. HEAVY SHOWERS AND TSTORMS WENT THROUGH NORTHWEST ORANGE CO AND ONE WAS POSSIBLY SEVERE. RAIN THERE HAS DIMINISHED FOR NOW WHILE SHOWERS INCREASE IN SAN DIEGO CO...SO HAVE ISSUED A FLOOD ADVISORY THERE. STILL POISED OFF THE COAST IS THE SECOND MAJOR WAVE OF THE STORM AND IT LOOKS PRETTY SERIOUS. GET READY FOR A SIMILAR STYLE EVENT COMPARED TO LAST NIGHT. RAIN AND WIND LASHING SOCAL FOR MOST OF THE NIGHT. NOW FLOODING BECOMES MORE PROBABLE BECAUSE OF THE SOAKING RAINS OF LAST NIGHT. SNOW LEVEL WILL COME DOWN TO 5000 FEET BY SUNRISE WED. THE STRONGEST WINDS WILL COINCIDE WITH THE NEXT RAIN BAND...GENERALLY FROM MIDNIGHT THROUGH 8 AM OR SO. MOST OF WED WILL BE SHOWERY WITH SOME TSTORMS. SHOWERS WILL DWINDLE TO ALMOST NOTHING WED NIGHT AND THU...BUT SMALL CHANCES WILL REMAIN. ANOTHER SHORTWAVE MOVES DOWN THE COAST THU NIGHT WHICH SHOULD BRING ANOTHER ROUND OF RAIN EARLY FRI BUT NOT NEARLY AS HEAVY AS THE CURRENT STORM. AGAIN...SMALL CHANCES OF SHOWERS WILL CONTINUE OVER THE WEEKEND AS MOIST CYCLONIC FLOW CONTINUES. ANOTHER DEEP TROUGH IS FORECAST BY MODELS TO COME DOWN THE COAST LATER SUN...BRINGING ANOTHER STRONG STORM TO THE REGION MON AND TUE. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE LAXFFASGX. FLOOD ADVISORY FOR SAN DIEGO COUNTY UNTIL 1100 PM TONIGHT...SEE LAXFLSSGX. RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX. HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && MM
Hazardous weather outlook, Dec 28, 3:00 AM PST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EXTREME SOUTHWESTERN CALIFORNIA NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PST TUE DEC 28 2004 CAZ042-043-048-050-055>058-060>062-291400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 300 AM PST TUE DEC 28 2004 .DAY ONE...TODAY AND TONIGHT... AN APPROACHING PACIFIC STORM WILL BRING A LONG DURATION OF PRECIPITATION...HEAVY AT TIMES...THROUGH WEDNESDAY. LOCAL STRONG GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS. LOCAL FLOODING AND MUDSLIDES WILL BE POSSIBLE...ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. RAINFALL TOTALS WILL RANGE FROM 1 TO 2 INCHES IN THE DESERTS...2 TO 4 INCHES IN MOST COASTAL AND VALLEY AREAS...AND 4 TO 7 INCHES IN THE MOUNTAINS. SOUTHWEST FACING SLOPES OF THE SAN BERNARDINO MOUNTAINS COULD HAVE RAINFALL TOTALS AROUND 10 INCHES. THE SNOW LEVEL WILL START ABOVE 7000 FEET AND THEN LOWER TO NEAR 5500 FEET WEDNESDAY. THE FOLLOWING WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT... FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE LAXFFASGX. RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX. HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BELOW 6500 FEET UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE STORM WILL CONTINUE TO AFFECT THE AREA INTO WEDNESDAY WITH PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS...DECREASING IN THE AFTERNOON. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. ATKIN
In the hours before
Local storm report, Dec 28, 7:49 PM PST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 PM PST TUE DEC 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM WATER SPOUT 10 W OCEANSIDE 33.20N 117.55W
12/28/2004 XXX XX COAST GUARD
WATERSPOUT WAS SPOTTED 10 MILES OFF THE COAST OF
OCEANSIDE.
0508 PM HAIL FULLERTON 33.88N 117.93W
12/28/2004 0.25 INCH ORANGE CA TRAINED SPOTTER
1/4 INCH HAIL WAS REPORTED IN FULLERTON.
0630 PM FUNNEL CLOUD FULLERTON 33.88N 117.93W
12/28/2004 ORANGE CA DEPT OF HIGHWAYS
CHP REPORTED A FUNNEL CLOUD OVER FULLERTON.
&&
SCVLocal storm report, Dec 29, 1:02 AM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 AM PST WED DEC 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND DMG FULLERTON 33.88N 117.93W
12/29/2004 ORANGE CA TRAINED SPOTTER
TREES BLOWN DOWN. WIND ESTIMATED OVER 50 MPH.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:06 PM PST | Severe Thunderstorm Warning | SGX | Orange | 24 min |
| Dec 28, 11:22 PM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 12:10 AM PST | Flash Flood Warning | SGX | San Diego | 4 hr |
| Dec 29, 12:15 AM PST | Severe Thunderstorm Warning | SGX | Orange | 60 min |
| Dec 29, 12:22 AM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 12:22 AM PST | Severe Thunderstorm Warning | SGX | Orange | 53 min |
| Dec 29, 1:45 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 60 min |
| Dec 29, 2:01 AM PST | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 59 min |
| Dec 29, 3:40 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 29, 3:45 AM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
| Dec 29, 5:45 AM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.